BloodPressureHeartMeds.Net

Common culinary spice derivative could treat tendinitis

July 03, 2017

The Nottingham-Munich study used a culture model of human tendon inflammation to study the anti-inflammatory effects of curcumin on tendon cells. The main objective of the study was to observe the effects that curcumin had on the inflammatory and degenerative properties induced by signalling molecules called interleukins. Interleukins are a type of small cell-signalling protein molecules called cytokines that can activate a whole series of inflammatory genes by triggering a dangerous 'switch' called NF-kB.

The results showed that introducing curcumin in the culture system inhibits NF-kB and prevents it from switching on and promoting further inflammation.

The results follow on from another study by the Nottingham-Munich collaboration, published in the Journal of Biological Chemistry earlier this year, demonstrating that a compound found in red wine could have therapeutic potential for osteoporosis related bone loss in elderly patients, post-menopausal women and patients with rheumatoid arthritis.

The research found that resveratrol, a naturally occurring phytoestrogen found in the skin of red grapes, vines and various other fruits and nuts, inhibits inflammation in bone cells. Its effects extended to inhibiting the formation of osteoclasts, giant congregations of blood-derived cells responsible for bone degeneration, especially in osteoporosis in later life. Resveratrol prevented NF-kB from switching on to trigger inflammation.

The results suggest that resveratrol plays a pivotal role in regulating the balance between the formation of new bone and bone loss, which can lead to weak or brittle bones.

The findings are an important step in the search for new drugs to treat conditions such as osteoporosis, which are currently treated using medications including calcium and vitamin D supplements and a class of drugs known as bisphosphonates. Post-menopausal women can also benefit from hormone replacement therapy (HRT), however, it is associated with a large number of side-effects ranging from headaches to behavioural changes and acne and long-term use can increase the risk of developing uterine cancer.

Source: nottingham.ac/news/pressreleases/2011/august/curry-spice.aspx